Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Omaha, NE

April 18, 2003Antelope County, Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 18, 2003, 6:50 PM CDT for Antelope County, Boone County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2003, 6:50 PM CDT (23:50 UTC)
Expired
Apr 18, 2003, 7:30 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Boone County, NE

The radar

The Omaha radar (KOAX), 169 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 6:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KOAX 182350
SVROAX
NEC003-011-190030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
649 PM CDT FRI APR 18 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 730 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 14 MILES WEST OF PETERSBURG...
  OR ABOUT 48 MILES SOUTH OF ONEILL...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETERSBURG AROUND 710 PM CDT
  ELGIN AROUND 720 PM CDT
  OAKDALE...NELIGH AROUND 730 PM CDT

THIS STORM PRODUCED NICKEL SIZE HAIL JUST WEST OF SPAULDING AROUND
640 PM.

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 4181 9850 4169 9833 4201 9784 4220 9806

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:15 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 18, 3:15 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT FRI APR 18 2003

IN NEAR TERM VIGOROUS SHORTWAVE CROSSING ARE COMBINED WITH DRYLINE
WITH WIND SHIFT TO S AND SOUTH SHOULD CONTINUE TO GENERATE CHC FOR
TSTMS TO N AND E OF DRY LINE THIS EVENING. PER CONVECTIVE OUTLOOKS
SOME OF THESE STORMS CUD BE SEVERE BASED ON SHEAR AND INSTABILITY.
OTHERWISE DECREASING POPS FOR SHOWERS REST OF THE NIGHT AS UPPER
FORCING EXISTS REGION AND AIR MASS STABLIZES. ATTENTION SAT TURNS TO
NEXT ENEGETIC SHORTWAVE THAT IS INDICATED TO LIFT NEWD INTO THE
CTRNL PLAINS OUT OF UPPER TROF OVER SW U.S. THIS AFTN. APPEARS THIS
FEATURE WILL START TO BRING A CHANCE FOR SHOWERS AND TSTMS BY MIDDAY
SAT TO PTNS SE NEB AND SW IA VCNTY STALLING SFC BNDRY. THEN AN
INCREASED LIKELIHOOD TO MNLY SE NEB AND SW IA SAT NIGHT. 18/12Z AVN
MOST AGRESSIVE WITH IMPACT AND QPF OVER FCST AREA. WILL TEND TO
BLEND THIS WITH 18/12Z ETA. WITH BROAD UPPER TROF ACROSS UPPER
MIDWEST AND CYCLONIC LOW LEVE CURVATURE SUNDAY SHAPING UP COOL WITH
CONSIDERABLE CLOUDINESS WITH SMALL CHC FOE SHOWERS. WOULD ANTICIPATE
CLOUDINESS TO BE ON DECREASE EATHIER LATE SUNDAY NIGHT OR MONDAY
MORNING.

IN DAYS 3-7 PERIOD MONDAY AND NOW TUE PERIOD APPEAR TO BE DRY.
LONGER RANGE MODELS IN GENERAL AGREEMENT THAT NEXT CHANCE FOR
SHOWERS AND FEW TSTMS DEVELOPS WED AND CONTINUES INTO THU AS NEXT
UPPER TROF MOVES INTO CNTRL PLAINS AND INTERACTS WITH LOW LEVEL WARM
MOIST ADVECTION. WILL LIKELY KEEP FCST MAX/MIN TEMPS ABOVE NCEP
SUBJECTIVE GUIDANCE CLOSER TO PREVIOUS ZONES ESPCLY WED AND THU
PERIODS DUE TO UNCERTAINTY OF COOLING FROM PRECIP AND CLOUDS OFF
SETTING LOW LEVEL WARM ADVECTION IN SELY LOWER LEVEL FLOW. FRI
APPEARS MAINLY DRY AS SYSTEM SHIFTS SEWD WITH UPPER RIDGE STARTING
TO BUILD ACROSS CNTRL PLAINS.

.OMA...NONE.

WIESE
Hazardous weather outlook, Apr 18, 4:26 PM CDT, 2 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

A TORNADO WATCH WILL BE IN EFFECT FOR MUCH OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THROUGH 10 PM CDT.  SEVERE THUNDERSTORMS WILL
BE POSSIBLE TONIGHT OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST
IOWA.  THE PRIMARY THREAT NORTH OF THE WATCH AREA WILL BE LARGE
HAIL.  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL
BE POSSIBLE THIS EVENING OVER ALL OF SOUTHEAST NEBRASKA...AND
SOUTHWEST IOWA...GENERALLY ALONG AND SOUTH OF INTERSTATE 80.  A
POWERFUL SPRING STORM SYSTEM MOVING FROM WESTERN NEBRASKA INTO
MINNESOTA IS RESPONSIBLE FOR THE DANGEROUS WEATHER CONDITIONS.
MINI-SUPERCELL THUNDERSTORMS ARE LIKELY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING.

ADDITIONAL THUNDERSTORMS MAY APPROACH SEVERE LEVELS SATURDAY
AFTERNOON...OVER FAR SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
STRONG AND POSSIBLY SEVERE THUNDERSTORMS MAY CONTINUE THROUGH
EARLY SATURDAY EVENING.  ADDITIONAL THUNDERSTORMS MAY DEVELOP
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NEED TO REMAIN AT A HIGH LEVEL OF AWARENESS
THIS EVENING AS SEVERE WEATHER THREATENS THE AREA.

ERVIN

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.